Campus Units

Animal Science

Document Type

Article

Publication Version

Published Version

Publication Date

2-20-2018

Journal or Book Title

Investigational New Drugs

Volume

36

First Page

819

Last Page

827

DOI

10.1007/s10637-018-0573-1

Abstract

Lapatinib is a tyrosine kinase inhibitor used for the treatment of breast cancer. Paracetamol is an analgesic commonly applied to patients with mild or moderate pain and fever. Cancer patients are polymedicated, which involves high risk of drug interactions during therapy. The aimof the study was to assess the interaction between lapatinib and paracetamol in rats. The rats were divided into three groups of eight animals in each. One group received lapatinib + paracetamol (IL+PA), another group received lapatinib (IIL), whereas the last group received paracetamol (IIIPA). A single dose of lapatinib (100 mg/kg b.w.) and paracetamol (100 mg/ kg b.w.) was administered orally. Plasma concentrations of lapatinib, paracetamol and its metabolites – glucuronide and sulphate, were measured with the validated HPLC-MS/MS method and HPLC-UV method, respectively. The pharmacokinetic parameters of both drugs were calculated using non-compartmental methods. The co-administration of lapatinib and paracetamol increased the area under the plasma concentration-time curve (AUC) and the maximum concentration (Cmax) of lapatinib by 239.6% (p = 0.0030) and 184% (p = 0.0011), respectively. Lapatinib decreased the paracetamol AUC0-∞ by 48.8% and Cmax by 55.7%. In the IL+PA group the Cmax of paracetamol glucuronide was reduced, whereas the Cmax of paracetamol sulphate was higher than in the IIIPA group. Paracetamol significantly affected the enhanced plasma exposure of lapatinib. Additionally, lapatinib reduced the concentrations of paracetamol. The co-administration of lapatinib decreased the paracetamol glucuronidation but increased the sulphation. The findings of this study may be of clinical relevance to patients requiring analgesic therapy.

Comments

This article is published as Karbownik, A., Szałek, E., Sobańska, K. et al. The concomitant use of lapatinib and paracetamol - the risk of interaction. Invest New Drugs 36, 819–827 (2018). doi: 10.1007/s10637-018-0573-1.

Creative Commons License

Creative Commons Attribution 4.0 License
This work is licensed under a Creative Commons Attribution 4.0 License.

Copyright Owner

The Authors

Language

en

File Format

application/pdf

Share

COinS